4 questions and answers for consumers about FDA’s recent high blood pressure medication recall
You may have recently heard that FDA has recalled several blood pressure medications. You may have questions, we have answers.
Reminder: Don’t stop your medicine without contacting your healthcare provider .The risk of abrupt discontinuation of BP drugs can be significant. If you take a medication that has been recalled, your healthcare provider will discuss alternative medications to manage your condition
- What medications are included in the current recall?
FDA has issued a recall of certain lots of angiotensin II receptor blocker (ARB) high blood pressure medication containing valsartan, losartan, or irbesartan. This includes some combination tablets which contain valsartan and amlodipine or valsartan, amlodipine, and hydrochlorothiazide.
- Why are these medications being recalled?
These medications are being recalled due to the presence of N-Nitrosodiethylamine (NDEA) or N-Nitrosodimethylamine (NDMA). NDEA and NDMA are industrial contaminants and both are on lists of chemicals suspected to cause cancer in people.
- Is my medication being recalled?
FDA maintains the most current lists of drugs that are being recalled and those that are not included in the recall.
In a recent statement, the FDA reminded consumers of the following:
- It also is important to know that not all ARBs contain NDMA or NDEA, so pharmacists may be able to provide a refill of medication not affected by the recall, or doctors may prescribe a different medication that treats the same condition.
- Does my blood pressure medication cause cancer?
This recall is occurring because an impurity has been found in certain batches of this medication. Not all medications are included in the recall.
FDA has provided 4 key takeaways of this recall for patients to know:
- Continue taking your current medicine until your healthcare provider or pharmacist gives you a replacement or a different treatment option.
- Not all valsartan-, losartan-, or irbesartan-containing medications are affected and being recalled.
- If you are taking any medication containing valsartan, losartan or irbesartan, compare the information on your prescription bottle with the information in this list (company, National Drug Code, lot number) to determine if your current medicine has been recalled. If you are not certain, contact your pharmacist.
- If you have medicine included in the recall, contact your pharmacist. The pharmacist may be able to provide you with valsartan made by another company. If not, contact your healthcare provider immediately to discuss other treatment options.